What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 19, 9:02 AM EST, 57 minutes earlier.
Area forecast discussion, Jun 19, 9:02 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1002 AM EDT Mon Jun 19 2023
...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 2 PM...
...DAMAGING WINDS, SMALL HAIL, AND URBAN FLOODING POSSIBLE WITH
EASTWARD MOVING SQUALL LINE...
.UPDATE...
Issued at 959 AM EDT Mon Jun 19 2023
The forecast remains on track. Concerns today will be the threat of
severe weather with a passing squall line this morning/early
afternoon and then a second wave of strong to marginally severe
storm late this evening and into the overnight hours. Primary
hazards will be damaging winds, urban flooding, hail, and
potentially an isolated spin up tornadoes along the eastward
translating squall line.
A Severe Thunderstorm Watch is in effect for the squall line that
will press east-southeast across most of the area and push offshore
around 2 PM this afternoon.
The drivers of the severe weather will be two separate fast-moving
shortwaves rounding the base of any upper trough situated over the
Ohio River Valley. Strong heating under mostly sunny skies will
boost mixed-level instability and steepen low level lapse rates
which will increase threat of damaging winds with the approaching
squall. Despite the strong and supportive instability aloft, mid
level flow and deep shear isn't particularly strong so this should
minimize the threat of large hail production with mostly sub-severe
hail likely.
Behind the squall, trailing stratiform with embedded thunderstorms
should continue to work over the atmosphere and limit chances for
strong convection through the afternoon. The duration of the wake
stratiform will be a factor for destabilization ahead of the next
wave of storms this evening. If is lasts through most of the
afternoon thunderstorm intensities may be muted with mostly elevated
convection. The second wave will push through and eventually exit to
the southeast during the late hours tonight.
Temperatures will warm into the upper 80s and low 90s reaching the
expected highs of the day during the late morning and early
afternoon ahead of the initial squall line's arrival. Cloud cover
and winds over night should limit fog potential and keep lows in the
low to mid 70s.
&&
.SYNOPSIS...
Issued at 415 AM EDT Mon Jun 19 2023
Early morning surface analysis depicts low pressure (1005
millibars) developing near the confluence of the Ohio and
Mississippi Rivers. A weak cold front extends southward from this
surface low across the Tennessee and lower Mississippi Valleys,
while a warm front associated with this storm system was snaking
its way across the southern Appalachians and the Deep South.
Aloft...an amplified weather pattern prevails across much of the
nation, featuring stout ridging across Deep South Texas and
northern Mexico and deep troughing that was departing New England
and the Canadian Maritime Region. In between these two features, a
potent shortwave trough that crossed the Ozarks on Sunday was
slowing its forward progress as it moves across the Tennessee
Valley. This storm system was spawning another night of widespread
severe weather across portions of the lower Mississippi and
Tennessee Valleys. Meanwhile, downstream of convection well to the
northwest of our region, mostly high altitude debris cloudiness
was thinning as it traverses our area. Light southwesterly winds
are beginning to develop overnight at coastal locations, with a
typically warm and humid night otherwise in progress, as inland
temperatures were mostly in the 70-75 degree range at 08Z, while
coastal temperatures ranged from 75-80 degrees. Dewpoints were
generally 70-75.
&&
.NEAR TERM...
(Today and Tonight)
Issued at 415 AM EDT Mon Jun 19 2023
The potent shortwave trough will become cutoff over the Tennessee
Valley later today and will begin to sink southward across the
southern Appalachians overnight tonight. This trough will slowly
push a weak frontal boundary into the Deep South, with this
feature then stalling to the northwest of our region towards
sunrise on Tuesday. All eyes will be on the Mesoscale Convective
System (MCS) currently impacting portions of the lower Mississippi
and Tennessee Valleys during the predawn hours. This MCS will
shift east-southeastward towards our region this morning, blasting
across our area from late morning through the early to mid
afternoon hours today. While debris cloudiness is currently
thinning, this high altitude cloud cover will likely thicken as
the morning progresses as the MCS approaches. This cloud cover
could limit instability somewhat across our region, but a
strengthening low level westerly jet of 25-35 knots at 850
millibars (around 5,000 feet) developing ahead of the approaching
MCS may be enough to overcome the limited instability that is
expected to be in place across our region. The main hazard within
the squall line of strong to severe thunderstorms will be damaging
wind gusts of 50-70 mph, with small hail also being a threat
within stronger activity. Frequent lightning strikes and briefly
torrential downpours can be expected during the passage of the
MCS. The squall line will likely weaken as it pushes offshore and
also towards the I-4 corridor during the late afternoon hours,
with some breaks in the debris cloud cover expected across the
Suwannee Valley and inland southeast GA, which will begin to
destabilize the atmosphere ahead of the next shortwave trough that
will approach our area tonight. Highs today will likely remain in
the 85-90 degree range, with those highs occurring early this
afternoon for locations east of the U.S. Highway 301 corridor and
late this afternoon for locations west of U.S.-301 in the wake of
the departing squall line.
The next shortwave trough rotating around the base of the
developing cutoff trough will impact our area overnight. Showers
and thunderstorms will blossom towards sunset across inland
southeast GA and the Suwannee Valley, where another round of
strong to possibly isolated severe thunderstorms will be possible.
The intensity of this round of convection will also depend on the
degree of destabilization that occurs late this afternoon. The low
level westerly jet will strengthen slightly early this evening,
which will maintain convective coverage overnight as it progresses
eastward across the rest of our region, moving offshore during the
predawn hours on Tuesday. Convective intensity will likely wane
later in the evening as thunderstorms move across the U.S.-301
corridor, where less instability will be available in the wake of
this afternoon's MCS. The two rounds of convection will likely
result in 1-2 inches of rainfall across most of our area, with
locally higher totals possible within stronger storms or activity
that trains over the same locations repeatedly tonight. Lows
tonight will mostly fall to the 70-75 degree range.
&&
.SHORT TERM...
(Tuesday through Thursday)
Issued at 415 AM EDT Mon Jun 19 2023
Surface low pressure will sink into Alabama, and stall Tuesday.
The nearly stationary warm front will extend east from this low
across southern GA through this period. Surface high pressure will
be centered to the east northeast. The prevailing flow between
the frontal system, and the high will be from south southwest. A
500 mb low will be parked nearly on top of the surface low to the
northwest this period. The combination of the moist flow, surface
frontal convergence, along with lift provided by upper low will
result in a wet and stormy period.
Convection chances will be greatest during the day, due to the
addition of diurnal heating. Waves will pivot around the upper
high, and across the region this period providing for waves of
strong to severe storms. These waves will also provide for the
chance for convection to linger into the night.
With expected cloud and precipitation coverage this period, expect
high temperatures to be a little below normal, where as lows will be
around average.
&&
.LONG TERM...
(Thursday Night through Sunday)
Issued at 415 AM EDT Mon Jun 19 2023
The surface and 500mb low will lift north northwest of the region
Thursday night through Friday. High pressure will build across the
area from the east Friday night through Saturday, although the base
of an upper trough will be just to the west of the area.
The surface high will build more toward the southeast Sunday, as a
cold front dips into the southeastern US.
Daily rounds of showers and storms are expected, especially during
the day due to the contribution of diurnal heating.
Once again highs will be a little lower than normal due to the cloud
and precipitation coverage. Lows will be near normal levels.
&&
.AVIATION...
(12Z TAFS)
Issued at 804 AM EDT Mon Jun 19 2023
Two waves of thunderstorms, the first being a broken squall line,
will push across the area through the period. The first line of
thunderstorms will push west to east with impacts reaching area
TAF sites around 16z with it pushing offshore around 18/19z.
Strong, damaging wind gusts and hail will be possible with the
initial line. Trailing stratiform rain with embedded thunder is
likely in the wake of the line and should stabilize conditions
somewhat. The duration of wake stratiform rain will play a role in
the intensity of the second round of storms this evening, roughly
impacting airfields between 02-05z. With the passing convection,
flight conditions will degraded to IFR to LIFR vsby due to
downpours along MVFR to IFR ceilings at times. Outside of storm
influences, VFR conditions with multilayered cloud cover is
expected along with west-southwesterly winds around 08-12 kts.
&&
.MARINE...
Issued at 415 AM EDT Mon Jun 19 2023
Low pressure developing over the Tennessee Valley will slowly sink
southward towards the northern Gulf coast on Tuesday and Wednesday
before lifting northward later this week. A squall line containing
strong to severe thunderstorms is expected to race east-
southeastward across our local waters this afternoon. Severe
thunderstorms embedded within this line are expected to contain
strong wind gusts, frequent lightning, and torrential downpours,
with waterspouts possible. Outside of thunderstorm activity,
southwesterly winds this morning will shift to southerly following
the passage of the squall line, with speeds surging to Caution
levels of 15 to 20 knots offshore this evening. Seas of 2-3 feet
both near shore and offshore today will build to 3-4 feet offshore
beginning tonight. Southwesterly winds will prevail on Tuesday,
with southerly winds expected on Wednesday. Waves of showers and
thunderstorms will progress across our local waters from Tuesday
through at least Friday. Outside of thunderstorm activity, evening
wind surges will be possible over the offshore waters through
midweek.
Rip Currents: Prevailing offshore winds will result in a low rip
current risk at area beaches for most of this week.
&&
.HYDROLOGY...
Issued at 415 AM EDT Mon Jun 19 2023
Two rounds of convection today and tonight should blanket our area
with widespread 1-2 inch rainfall amounts, with locally higher
totals possible. Localized flooding will be possible during
tonight's convective event, especially if downpours train over
urban or normally flood prone, low-lying locations. Our overall
flood threat will increase by midweek as waves of downpours
continue to impact our region and soils become saturated, with
additional widespread rainfall totals of 2-4 inches expected from
Tuesday through Thursday at most locations, with higher totals
possible on a localized basis. The Weather Prediction Center is
currently advertising a Slight Risk (level 2 out of 4) across our
western counties and Marginal Risk (level 1 out of 4) elsewhere
through tonight, with a Marginal Risk area-wide on Tuesday. Slight
and Marginal Risks are forecast for the rest of the week. A Flood
Watch may become necessary by Tuesday or Wednesday as this event
unfolds.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 88 71 86 71 / 90 80 80 60
SSI 88 73 86 73 / 80 70 80 60
JAX 91 72 86 71 / 90 60 90 60
SGJ 90 72 86 72 / 80 60 90 60
GNV 90 71 85 71 / 80 70 90 70
OCF 90 72 84 72 / 80 80 90 70
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, Jun 19, 8:25 AM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
925 AM EDT Mon Jun 19 2023
GAZ132-135-149-162-163-364-191430-
Atkinson GA-Appling GA-Clinch GA-Coffee GA-Western Charlton GA-
Echols GA-
925 AM EDT Mon Jun 19 2023
...Strong thunderstorms will impact portions of Coffee, Echols,
Atkinson, Clinch, northwestern Charlton and west central Appling
Counties through 1030 AM EDT...
At 923 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rochelle to 6 miles southwest of Lenox to
10 miles south of Thomasville. The line movement was east at 65 mph.
HAZARD...Wind gusts of 45 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Douglas, Homerville, Pearson, Willacoochee, Broxton, Ambrose, Fargo,
Argyle, Statenville and Du Pont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms are likely to intensify and become severe in nature, so
be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.
&&
LAT...LON 3178 8300 3181 8284 3167 8283 3168 8263
3182 8252 3168 8247 3174 8252 3174 8253
3167 8263 3123 8270 3102 8259 3096 8242
3101 8237 3059 8258 3062 8314 3080 8313
3087 8297 3118 8297 3146 8315
TIME...MOT...LOC 1323Z 272DEG 58KT 3189 8339 3123 8356 3068 8396
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
ABSpecial weather statement, Jun 19, 9:40 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1040 AM EDT Mon Jun 19 2023
GAZ132>135-149-151-250-191530-
Pierce GA-Bacon GA-Atkinson GA-Appling GA-Coffee GA-Jeff Davis GA-
Northern Ware GA-
1040 AM EDT Mon Jun 19 2023
...Strong thunderstorms will impact portions of southeastern Coffee,
northwestern Pierce, southeastern Atkinson, northwestern Ware, Bacon,
Jeff Davis and Appling Counties through 1130 AM EDT...
At 1040 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Snipesville to 6 miles north of Nicholls
to 9 miles west of Dixie Union. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baxley, Hazlehurst, Alma, Graham, Surrency, Plant Hatch, Nicholls,
Dixie Union, Denton and New Lacy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 PM EDT for
southeastern Georgia.
&&
LAT...LON 3195 8239 3196 8238 3194 8238 3193 8232
3195 8231 3194 8228 3190 8219 3191 8213
3149 8214 3120 8269 3156 8265 3184 8278
3192 8268 3193 8259 3196 8256 3195 8249
3195 8248 3196 8249 3196 8250 3197 8248
TIME...MOT...LOC 1440Z 227DEG 33KT 3182 8269 3161 8260 3131 8262
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CHANEYSpecial weather statement, Jun 19, 9:54 AM EST, 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1054 AM EDT Mon Jun 19 2023
FLZ020-021-122-222-191545-
Southern Columbia FL-Hamilton FL-Suwannee FL-Northern Columbia FL-
1054 AM EDT Mon Jun 19 2023
...Strong thunderstorms will impact portions of Columbia, Suwannee
and Hamilton Counties through 1145 AM EDT...
At 1054 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jasper to Suwannee River State Park to 6
miles northwest of Dowling Park. Movement was east at 45 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake City, Live Oak, Jasper, White Springs, Suwannee River State
Park, Suwannee Springs, Winfield, Suwannee Valley, Belmont and
Wellborn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 PM EDT for
northern Florida.
&&
LAT...LON 3026 8324 3029 8323 3031 8321 3035 8321
3035 8319 3038 8319 3039 8317 3041 8318
3042 8321 3042 8322 3061 8297 3058 8246
3021 8246 3010 8276 3021 8325 3023 8324
3023 8325 3025 8324 3026 8325
TIME...MOT...LOC 1454Z 287DEG 38KT 3058 8296 3041 8316 3031 8331
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CHANEY